Kansas, 2021

Flash Flooding and Hail in Kansas, August 12 to 13, 2021

August 12 to 13, 2021 · NWS TOP · 8 events in 5 counties and zones

Scattered storm initially developed along a front and evolved into a nighttime complex of storms producing a few hail, wind and flash flooding reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered storm initially developed along a front and evolved into a nighttime complex of storms producing a few hail, wind and flash flooding reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 12, 1:56 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 12, 1:56 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
256 PM CDT Thu Aug 12 2021

.DISCUSSION...
Issued at 256 PM CDT Thu Aug 12 2021

The main focus for this forecast is the chance for storms today
and tonight.

This afternoon, a weakly defined stationary front was located
across northern KS and extended into southeast NE and southern
IA. The stationary front will remain across northern KS into
southeast NE through most of the afternoon hours but will begin to
push southward this evening. Thunderstorms continue to develop
along the front as elevated instability and steep lapse rates
combine with weak convergence along the boundary. The SPC
mesoanalysis page has about 5000 J/Kg CAPE in a nearly uncapped
environment near the boundary. Effective and 0-6 Km shear on the
other hand appears to be minimal with values of 20 knots or less.
Therefore, some pulse type storms this afternoon and early
evening could become severe with damaging wind gusts to 60 mph and
quarter size hail. However, if any updraft becomes more organized
with mesoscale rotation, there may be a larger hail threat with
the very high CAPE values. Models are all over the place when it
comes to the evolution of the front/storms this evening and
tonight. Continued development along the boundary across northern
Kansas this afternoon, followed by a congealing of storms into a
line segment along the main synoptic front this evening is the
most likely scenario based on the 12 UTC suite of data
available. Scattered to numerous showers and thunderstorms could
continue along and north of the front into Friday morning. There
may be some brief heavy rainfall within the line of storms
tonight.

A weak mid-level wave may swing through northeast KS Friday and
Friday night. Off and on showers and thunderstorms are possible
through the day Friday as a result. Shower and thunderstorm
chances should gradually decrease through the overnight hours as
the front, mid-level wave and associated lift exit the area. Northeast
winds, cloud cover and periods of showers and thunderstorms will
keep temperatures quite a bit cooler Friday with highs in the low
to mid 80s.

Showers and thunderstorms are possible again Saturday as return
flow kicks in and another mid-level wave swings through the
northwest flow aloft. Cooler temperatures and occasional showers
and thunderstorms will highlight the forecast through mid-week as
we remain under the influence of northwest flow aloft and lee
surface troughing.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1227 PM CDT Thu Aug 12 2021

VFR to MVFR at all sites through the TAF period with increasing
chances for thunderstorms this afternoon and evening. A few
elevated storms will pass north of the terminals this morning.
There will be another chance for storms after 21z and these
storms may last through the night. Winds will be southerly through
this evening at 9 to 13 KTS with some higher gusts. Winds should
shift out of the northeast by 12z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ010>012-022>024-
026-036>040-054>056-058-059.

&&

DISCUSSION...Jones
AVIATION...Jones
Hazardous weather outlook, Aug 12, 1:14 PM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
214 PM CDT Thu Aug 12 2021

KSZ010>012-022>024-026-036>040-054>056-058-059-131915-
Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
214 PM CDT Thu Aug 12 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

A Heat Advisory is in effect today with heat indicies around 105
expected. See weather.gov/top for more details.

Strong to severe storms will be possible during the late
afternoon and evening hours. Damaging winds, frequent lightening
and heavy rain will be the main threats. Large hail may be
possible in the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KSZ008-009-020-021-034-035-131915-
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
214 PM CDT Thu Aug 12 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Strong to severe storms will be possible during the late
afternoon and evening hours. Damaging winds, frequent lightening
and heavy rain will be the main threats. Large hail may be
possible in the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 12, 11:01 AM CST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Topeka KS
1201 PM CDT Thu Aug 12 2021

KSZ011-012-121715-
Brown-Nemaha-
1201 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southeastern Nemaha
and southwestern Brown Counties through 1215 PM CDT...

At 1159 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Woodlawn, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Goff and Kickapoo Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3965 9567 3965 9573 3966 9594 3977 9593
      3980 9567
TIME...MOT...LOC 1659Z 267DEG 27KT 3972 9585

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 12, 12:53 PM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Topeka KS
153 PM CDT Thu Aug 12 2021

KSZ011-023-024-121930-
Pottawatomie-Jackson-Nemaha-
153 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northeastern
Pottawatomie, northwestern Jackson and southern Nemaha Counties
through 230 PM CDT...

At 152 PM CDT, Doppler radar was tracking a strong thunderstorm near
Havensville, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Onaga, Wetmore, Circleville, Soldier and Havensville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3949 9622 3964 9619 3964 9578 3942 9590
TIME...MOT...LOC 1852Z 274DEG 22KT 3955 9611

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 12, 3:34 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Topeka KS
434 PM CDT Thu Aug 12 2021

KSZ034-122200-
Ottawa-
434 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southwestern Ottawa
County through 500 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tescott. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tescott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3908 9793 3908 9778 3896 9778 3896 9793
TIME...MOT...LOC 2134Z 309DEG 0KT 3902 9788

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Reese

The radar

The Topeka radar (KTWX), 142 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Hail, Ottawa

When
August 12, 3:36 PM CST to 3:37 PM CST
Where
Ottawa County, 0.69 mi S of Tescott
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.010, -97.880

Quarter sized hail reported.

Hail, Shawnee

When
August 12, 6:14 PM CST to 6:15 PM CST
Where
Shawnee County, 3.3 mi ENE of Watson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.960, -95.540

Quarter sized hail reported.

Thunderstorm Wind, Lyon

When
August 13, 12:40 AM CST to 12:41 AM CST
Where
Lyon County, 1.77 mi ENE of Emporia
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.410, -96.150

Report of a 10 inch diameter tree blown down onto a vehicle.

Thunderstorm Wind, Lyon

When
August 13, 12:58 AM CST to 12:59 AM CST
Where
Lyon County, 0.54 mi W of (Emp)emporia Muni Ar
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.330, -96.190

ASOS reported 62 mph wind gust.

Thunderstorm Wind, Douglas

When
August 13, 1:00 AM CST to 1:01 AM CST
Where
Douglas County, 0.87 mi SE of Lake View
Measured
63 kt (72 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.010, -95.270

Multiple reports of trees and power poles down in north Lawrence.

Thunderstorm Wind, Pottawatomie

When
August 13, 1:15 AM CST to 1:16 AM CST
Where
Pottawatomie County, 0.87 mi SE of Westmoreland
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.390, -96.410

Power outages and 12 to 24 inch tree limbs down.

Flash Flood, Douglas

When
August 13, 1:33 AM CST to 5:00 AM CST
Where
Douglas County, 1.37 mi NW of Lawrence to 1.06 mi NNW of Lawrence
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.986, -95.245

Water rescue in progress.

Flash Flood, Lyon

When
August 13, 3:16 AM CST to 5:00 AM CST
Where
Lyon County, 4 mi NW of Emporia to 3.03 mi NNW of Emporia
Cause
Heavy Rain
Reported by
Public
Coordinates
38.437, -96.237

Report from mping of homes and buildings flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979611, 979612, 979616, 979613, 979614, 979615, 980416, 980417.